Thursday, August 23, 2007

codeine and nursing


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

The Food and Drug Administration has issued a public health advisory warning codeine-taking, nursing moms about the potential for dangerous side effects in their babies.

FDA Public Health Advisory: Use of Codeine by Some Breastfeeding Mothers

FDA has important new information about a very rare, but serious, side effect in nursing infants whose mothers are taking codeine. Differences in drug metabolism among mothers taking codeine may contribute to side effects in nursing infants.

Infants of nursing mothers taking codeine may have an increased risk of morphine overdose if the mother is an ultra-rapid metabolizer of codeine. When codeine enters the body and is metabolized, it changes to morphine, which relieves pain. Many factors affect codeine metabolism, including a person’s genetic make-up. Some people have a variation in a liver enzyme and may change codeine to morphine more rapidly and completely than other people. These people are ultra-rapid metabolizers and are more likely to have higher than normal levels of morphine in their blood after taking codeine. Nursing mothers taking codeine may also have higher morphine levels in their breast milk. These higher levels of morphine in breast milk may lead to life-threatening or fatal side effects in nursing babies. In most cases, it is unknown if someone is an ultra-rapid codeine metabolizer.


If you are taking a medication containing codeine and nursing, please contact your physician to discuss the issue.

Technorati Tags: , , , , , , ,